California, 2011High Wind in California, January 20, 2011
January 20, 2011 · NWS SGX · 1 event in 1 county or zone
A high pressure ridge built along the west coast, along with high pressure building over the great basin, set up a pattern favorable for moderate to strong Santa Ana winds across southwest California.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high pressure ridge built along the west coast, along with high pressure building over the great basin, set up a pattern favorable for moderate to strong Santa Ana winds across southwest California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 19, 9:30 PM PST, 3 hours earlier.
Area forecast discussion, Jan 19, 9:30 PM PST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST WED JAN 19 2011
.SYNOPSIS...A SHALLOW MARINE LAYER WILL CAUSE LOW CLOUDS AND PATCHY
DENSE FOG WEST OF THE MOUNTAINS TONIGHT. OFFSHORE FLOW WILL CAUSE
MODERATE TO LOCALLY STRONG GUSTY WINDS LATE TONIGHT THROUGH
THURSDAY. STRONG UPPER LEVEL HIGH PRESSURE IN THE EASTERN PACIFIC
AND PERIODS OF WEAK OFFSHORE FLOW WILL BRING FAIR AND MILD WEATHER
WITH LOCAL GUSTY WINDS AT TIMES FRIDAY INTO THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (TONIGHT-SATURDAY)...THERE WERE LOW CLOUDS AND FOG IN
THE COASTAL AREAS AND MOST SAN DIEGO INLAND VALLEYS THIS EVENING.
MOSTLY CLEAR ELSEWHERE. THE 00Z NKX SOUNDING HAD AN INVERSION BASED
NEAR 2500 FT WITH DRY NW WINDS ALOFT. INCREASING OFFSHORE GRADIENTS
FROM THE N WITH ABOUT -9 MB SAN-TPH AND WEAK ONSHORE TO THE E.
A COASTAL EDDY WILL CONTINUE LOW CLOUDS AND FOG W OF THE MOUNTAINS
TONIGHT. A SURFACE HIGH WILL BUILD IN BEHIND A DEPARTING SHORT WAVE
FOR RAPIDLY DEVELOPING OFFSHORE FLOW LATE TONIGHT AND THURSDAY
MORNING. THIS WILL PUSH MOST STRATUS OFFSHORE BY SUNRISE.
HOWEVER...A FEW PATCHES COULD LINGER NEAR THE SAN DIEGO COAST.
THERE WILL BE MODERATE UPPER AND THERMAL SUPPORT AND STRONG GRADIENT
SUPPORT FOR OFFSHORE WINDS THURSDAY. STRONGEST WINDS WILL BE THROUGH
AND BELOW MOUNTAIN CANYONS AND PASSES...ESPECIALLY NEAR THE CAJON
PASS AND SANTA ANA MOUNTAINS. WINDS WILL LIKELY GUST TO WARNING
STRENGTH WITH SPEEDS OVER 60 MPH AND LOCALLY AND BRIEFLY NEAR 80 MPH
POSSIBLE. THE OTHER MOUNTAIN...INLAND VALLEYS AREAS AND COACHELLA
VALLEY WILL LIKELY HAVE ADVISORY STRENGTH WIND GUSTS TO ABOUT
50 MPH. THE WINDS WILL BE LATER TO DEVELOP IN THE SRN AREAS. THE
WINDS WILL GRADUALLY DECREASE THURSDAY AFTERNOON AND NIGHT AS ALL
SUPPORT FOR OFFSHORE FLOW WEAKENS.
WEAK OFFSHORE FLOW WILL CONTINUE FRIDAY. A SHORT WAVE WILL MOVE PAST
TO THE NE EARLY SATURDAY. THIS WILL CAUSE A BRIEF RETURN OF ONSHORE
FLOW WITH AREAS OF COASTAL LOW CLOUDS AND FOG FRIDAY NIGHT INTO
SATURDAY MORNING.
WARMER W OF THE MOUNTAINS THURSDAY BUT COOLER IN THE MOUNTAINS AND
MOST DESERT AREAS. THE WARMING WILL EXTEND FARTHER INLAND FRIDAY.
COOLER IN MOST AREAS SATURDAY BUT MAX TEMPS WILL STILL BE NEAR OR A
LITTLE ABOVE SEASONAL AVERAGES DESPITE THE COOLING.
&&
.LONG TERM (SUNDAY-WEDNESDAY)...OFFSHORE FLOW WILL STRENGTHEN AGAIN
BEHIND THE DEPARTING SHORT WAVE AS A SURFACE HIGH BUILDS INTO THE
INTERIOR. THIS OFFSHORE FLOW WILL NOT BE AS STRONG AS ON THURSDAY. A
STRONG UPPER HIGH WILL REMAIN IN THE ERN PACIFIC AND WEAK
INTERMITTENT OFFSHORE FLOW WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK. THIS WILL KEEP SKIES MOSTLY CLEAR WITH NEAR TO SLIGHTLY ABOVE
SEASONAL TEMPS IN MOST AREAS.
&&
.AVIATION...
200430Z...COASTAL CIGS 1-1.5K FT MSL AND TOPS TO 2K FT MSL MAY LOWER
BRIEFLY AFTER 07Z AND CLEAR FROM EAST TO WEST 08Z-12Z AS FLOW TURNS
OFFSHORE AND INCREASES. IT IS POSSIBLE THE TIMING OF THE CLEARING
COULD BE DELAYED AT COASTAL TAF SITES IF THE WINDS REMAIN ELEVATED
THROUGH THE NIGHT...BUT BY 16Z THU ALL AREAS SHOULD BE CLEAR WITH
UNRESTRICTED VIS. EXPECT SIGNIFICANT WIND SHEAR TO DEVELOP AROUND
06Z AT KONT...KSNA...AND POSSIBLY KPSP WHICH WILL CONTINUE UNTIL THE
WINDS SURFACE AFTER SUN UP. STRONG SANTA ANA WINDS WITH LOCAL GUSTS
OVER 60 KTS WILL BE LIKELY AT TIMES THU THROUGH AND BELOW PASSES AND
CANYONS CREATING STRONG UDDFS AND LLWS WEST OF THE MOUNTAINS.
&&
.MARINE...
WEST SWELL DOES NOT APPEAR TO BE QUITE AS LARGE AS MODEL
FORECASTS...BUT BASED ON LOCAL BEACH OBSERVATIONS...MARGINAL HIGH
SURF WAS OBSERVED TODAY. THE SWELL SHOULD PEAK OVERNIGHT AND SUBSIDE
SLOWLY ON THU WITH ABOUT A 15 SECOND PERIOD. HIGH TIDES NEAR 7 FEET
THU MORNING MAY ADD TO THE LARGER THAN NORMAL SURF TO RESULT IN
MINOR FLOODING OF LOW LYING COASTAL AREAS. HIGH SURF ADVISORY
REMAINS IN EFFECT UNTIL THURSDAY AFTERNOON.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 2 PM PST THURSDAY FOR THE ORANGE COUNTY
COASTAL AREAS...INLAND EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS.
SEE LAXNPWSGX.
WIND ADVISORY UNTIL 2 PM PST THURSDAY FOR THE RIVERSIDE COUNTY
MOUNTAINS AND SAN BERNARDINO COUNTY MOUNTAINS. SEE LAXNPWSGX.
WIND ADVISORY FROM 1 AM TO 2 PM PST THURSDAY FOR THE COACHELLA
VALLEY...SAN DIEGO COUNTY MOUNTAINS AND SAN DIEGO COUNTY VALLEYS.
SEE LAXNPWSGX.
HIGH SURF ADVISORY UNTIL 4 PM PST THURSDAY FOR THE BEACHES. SEE
LAXCFWSGX.
&&
PUBLIC...ATKIN
AVIATION/MARINE...JAD
Hazardous weather outlook, Jan 19, 4:00 PM PST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST WED JAN 19 2011
CAZ042-043-048-050-055>058-061-201200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-SAN DIEGO COUNTY VALLEYS-SAN
BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-THE INLAND
EMPIRE-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-COACHELLA VALLEY-
400 PM PST WED JAN 19 2011
CAZ042-043-048-050-055-056-057-058-060-061-062-201200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
CALIFORNIA.
.DAY ONE...REMAINDER OF TODAY AND TONIGHT.
LOCALLY DENSE FOG WILL OCCUR NEAR THE COAST WITH LOCAL VISIBILITY
LESS THAN A QUARTER OF A MILE AT TIMES.
WEST SWELL WILL BRING HIGH SURF TO THE BEACHES OF ORANGE AND
SAN DIEGO COUNTIES.
BEGINNING LATE TONIGHT...STRONG GUSTY OFFSHORE WINDS THROUGH AND
BELOW MOUNTAIN CANYONS AND PASSES WILL OCCUR. WIND WARNINGS AND WIND
ADVISORIES ARE IN EFFECT TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.
STRONG GUSTY OFFSHORE WINDS BELOW MOUNTAIN CANYONS AND PASSES WILL
CONTINUE THURSDAY. WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT
INTO THURSDAY AFTERNOON.
WEST SWELL WILL CONTINUE TO BRING HIGH SURF TO THE BEACHES OF ORANGE
AND SAN DIEGO COUNTIES THURSDAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION MAY BE
REQUIRED TONIGHT THROUGH THURSDAY TO OBSERVE AND REPORT DAMAGE FROM
HIGH WINDS. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
ATKIN
High Wind, Santa Ana Mountains and Foothills
- When
- January 20, 12:30 AM PST to 10:30 AM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High winds began at the Fremont Canyon RAWS between 0830 and 0930 PST, during which time a peak gust of 74 MPH was measured. High winds ended between 1730 and 1830 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather and Cold in Tennessee, January 20 to 21, 20111 death · 2 injured · 21 events
- Winter Storm and Winter Weather in Kentucky, January 20, 20111 death · 1 injured · 22 events
- Winter Weather in Kentucky, January 20 to 21, 2011$31,000 · 47 events
- Heavy Snow and Winter Weather in Tennessee, January 20, 20112 injured · 39 events
- Winter Storm and Winter Weather in Missouri, January 20, 20114 injured · 11 events
- Heavy Snow and Winter Weather in Ohio, January 20 to 21, 201132 events
- Winter Storm and Winter Weather in Arkansas, January 20, 201131 events
- Winter Weather in Pennsylvania, January 20 to 21, 20112 injured · 10 events
- Winter Storm and Winter Weather in Illinois, January 20, 201119 events
- Heavy Snow in Kentucky, January 20, 201115 events
- Heavy Snow in Kentucky, January 20, 201112 events
- Winter Weather in Arkansas, January 20, 201112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278541.